Thunderstorm Wind, Sac
- When
- May 21, 1:45 AM CST
- Where
- Sac County, Wall Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -95.100
The front that moved south across the state during the previous afternoon became stalled over southern Iowa during the evening of the 20th and early morning of the 21st. The airmass was moderately unstable with CAPE values in the 1500 to 2000 J/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The front that moved south across the state during the previous afternoon became stalled over southern Iowa during the evening of the 20th and early morning of the 21st. The airmass was moderately unstable with CAPE values in the 1500 to 2000 J/kg range. The low level jet helped to initiate elevated convection. The thunderstorms fired off from around 600 Mb. A storm moved through Sac County and produced a 60 MPH wind gust. Another of the storms produced a 59 MPH wind gust in Franklin County at Latimer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 8:27 PM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 927 PM CDT THU MAY 20 2004 .DISCUSSION... EARLIER FORECAST UPDATES TRIMMED POPS BACK IN SOUTHERN IA. INTERESTING EVENING AHEAD AS 850 MB BOUNDARY IS NOW UP TO I-80 BASED ON CLOUD OBS AND ANALYSIS. LOCAL TRAINED SPOTTER REPORTED SMALL FUNNELS WITH THE CU CONGESTUS ALONG THIS BOUNDARY IN CASS COUNTY. STILL PLENTY OF JUICE ABOVE, WITH VERY STEEP LAPSE RATES ABOVE THE 800 MB LAYER. RUC 850 MB MOIST TRANSPORT NOSE IS RIGHT WHERE NEW CONVECTION IS FIRING IN SC NEBRASKA. EXPECT THIS AREA TO EXPAND AND SPREAD ENE ALONG 850 MB BOUNDARY. CORFIDI BACKWARD PROPOGATING VECTORS SUGGEST SOME BACKBUILDING AND HEAVY RAIN AS WELL. 850 MB MOIST CONVERGENCE AXIS INCREASES BETWEEN 03-06Z IN NW-WC IA, AND WOULD FAVOR THIS AREA FOR MORE DEVELOPMENT. SHEAR PROFILES AND CAPE STILL SUFFICIENT FOR ELEVATED SUPERCELL STRUCTURE AND ASSOCIATED SEVERE WX.I && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 942 PM CDT THU MAY 20 2004 IAZ004>007-015>017-023>028-033>039-044>049-057-058-211100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 942 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA ALONG AND NORTHWEST OF A LINE FROM AUDUBON TO AMES TO WATERLOO. .DAY ONE...TONIGHT ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM. THESE STORMS WILL INTENSIFY AND SPREAD EAST ACROSS MUCH OF NORTHERN IOWA LATE TONIGHT. INITIALLY...THE STORMS MAY BECOME SUPERCELLULAR PRODUCING LARGE HAIL...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS BECOMING MORE PROBLEMATIC LATE TONIGHT INTO EARLY FRIDAY MORNING. RAINFALL AMOUNTS MAY EXCEED 2 INCHES IN ONE HOUR IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY. IAZ050-059>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 942 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA SOUTHEAST OF A LINE FROM TAMA TO DES MOINES TO ATLANTIC. .DAY ONE...TONIGHT ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM. A FEW OF THESE STORMS MAY EXPAND SOUTHEAST TO NEAR ATLANTIC THROUGH DES MOINES TO TAMA BY 4 AM. CHANCES HAVE DECREASED THAT STORMS WILL AFFECT AREAS FURTHER SOUTH AND EAST. THERE REMAINS A SLIGHT RISK OF SEVERE WEATHER WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT...BUT MORE LIKELY FRIDAY NIGHT AND AGAIN ON SATURDAY. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 126 AM CDT FRI MAY 21 2004 IAZ004>006-015-016-023>025-033>036-044>047-057>059-211200- ...SEVERE THUNDERSTORM WATCH #228 REMAINS IN EFFECT UNTIL 700 AM CDT FOR THE COUNTIES OF... AUDUBON BOONE CALHOUN CARROLL CRAWFORD DALLAS EMMET GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WRIGHT
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394121, 5394120.